Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS St. Louis, MO

May 6, 20184 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2018, 4:27 PM CDT for 4 counties in Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2018, 4:27 PM CDT (21:27 UTC)
Expired
May 6, 2018, 5:15 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Monroe County, MO

The radar

The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:13 PM CDTHAIL 0.25Centralia, MOPEA SIZE HAIL REPORTED IN CENTRALIA.
May 6, 5:18 PM CDTHAIL 0.51 Sw Centralia, MOHAIL LARGER THAN PEAS REPORTED NEAR CENTRALIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2134 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS53 KLSX 062127
SVRLSX
MOC007-019-027-137-062215-
/O.NEW.KLSX.SV.W.0019.180506T2127Z-180506T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
427 PM CDT SUN MAY 6 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Boone County in central Missouri...
  Western Audrain County in central Missouri...
  North central Callaway County in central Missouri...
  Southwestern Monroe County in northeastern Missouri...

* Until 515 PM CDT.

* At 426 PM CDT, a severe thunderstorm was located near Sturgeon,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Centralia, Hallsville, Sturgeon, Murry and Hatton. 

This also includes  Finger Lakes State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3925 9231 3935 9231 3939 9219 3901 9192
      3897 9232 3925 9238
TIME...MOT...LOC 2126Z 335DEG 21KT 3928 9225 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
087 
WWUS53 KLSX 062142
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
442 PM CDT SUN MAY 6 2018

MOC137-062151-
/O.CAN.KLSX.SV.W.0019.000000T0000Z-180506T2215Z/
Monroe MO-
442 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3933 9227 3931 9215 3901 9192 3897 9232
      3924 9234 3925 9233 3925 9231 3928 9231
TIME...MOT...LOC 2141Z 334DEG 16KT 3923 9222 

$$

MOC007-019-027-062215-
/O.CON.KLSX.SV.W.0019.000000T0000Z-180506T2215Z/
Boone MO-Audrain MO-Callaway MO-
442 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN BOONE...WESTERN AUDRAIN AND NORTH CENTRAL CALLAWAY
COUNTIES...

At 441 PM CDT, a severe thunderstorm was located near Sturgeon,
moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Columbia, Centralia, Hallsville, Sturgeon, Murry and Hatton. 

This also includes  Finger Lakes State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3933 9227 3931 9215 3901 9192 3897 9232
      3924 9234 3925 9233 3925 9231 3928 9231
TIME...MOT...LOC 2141Z 334DEG 16KT 3923 9222 

HAIL...1.00IN
WIND...60MPH
 
$$

Gosselin
241 
WWUS53 KLSX 062214
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
514 PM CDT SUN MAY 6 2018

MOC007-019-027-062224-
/O.EXP.KLSX.SV.W.0019.000000T0000Z-180506T2215Z/
Boone MO-Audrain MO-Callaway MO-
514 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE...WESTERN
AUDRAIN AND NORTH CENTRAL CALLAWAY COUNTIES WILL EXPIRE AT 515 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3933 9227 3931 9215 3901 9192 3897 9232
      3924 9234 3925 9233 3925 9231 3928 9231
TIME...MOT...LOC 2214Z 335DEG 24KT 3910 9215 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:47 PM CDT, 40 minutes earlier.

Area forecast discussion, May 6, 3:47 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
347 PM CDT Sun May 6 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 223 PM CDT Sun May 6 2018

A cold front over northeast and central Missouri and western
Illinois will continue to move through the area this afternoon.
The upper level forcing along and ahead of the front continues to
not look all that impressive this afternoon. The latest run of
convective allowing models show isolated showers and thunderstorms
over the area this afternoon into early this evening along and
ahead of the front. A strong thunderstorm or two is possible this
afternoon over portions of southeast Missouri where bulk shear
values are between 25 to 30 knots, while bulk shear values
elsewhere are 20kts or less. Additionally, there is roughly 1000
to 1500 J/kg of surface based CAPE over the area. The cold front
will exit the forecast area by late this evening allowing for
skies to clear from northwest to southeast. High pressure will
move into the area from the Great Lakes region overnight. Lows
tonight will be in the lower 50s across the area.

The weather will be dry with light northeast winds on Monday as
high pressure remains in control over the area. Highs will be in
the 70s across the area for Monday.

Kelly

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 223 PM CDT Sun May 6 2018

The aforementioned high pressure center over the Great Lakes will
ensure that quiet weather and seasonably cool temperatures
continue for Monday night. Meanwhile, one PV anomaly will move
into the northern plains while a separate PV anomaly begins diving
southeastward out of BC/AB towards MT. Some models hint at a
third disturbance across the central plains, but it is not clear
whether this feature is real or the result of convective feedback.

Regardless, at least two PV anomalies will interact over the
northern plains and upper midwest during the middle of the week,
yielding a low pressure system with a trough axis extending
southward into MO/IL. This system will bring a period of unsettled
weather to the LSX CWA from Tue night through the first half of
Wed night. A LLJ will initially impinge on a developing warm
frontal boundary, and the resulting H85 moisture convergence as
well as large-scale ascent ahead of the approaching upper trough
axis will support an area of SHRA/TSRA which moves across the area
on Tue night in tandem with the lifting warm frontal boundary
aloft. Increasing diurnal instability on Wed along with large-
scale ascent ahead of the approaching upper PV anomaly should
produce additional SHRA/TSRA on Wed aftn/eve.

Increasing surface dew points on Wed as well as steep H7-H5 lapse
rates of 6-7.5 deg C/km will contribute to moderate instability,
and a few strong to severe thunderstorms will be possible on Wed
aftn/eve based on the instability alone. In addition to the
instability, there may be between 20-40 kts of 0-6km bulk shear
available to aid in storm organization, but the shear forecast has
been inconsistent between models. The entire low pressure system
should be east of the area between 06-12z Thu, leading to lower
precipitation chances for the first half of Thu. It is not yet
clear how far south the trailing cold front will progress on Thu
before another wave of low pressure develops along the baroclinic
zone and acts to lift it back northwards, and low precipitation
chances have been retained across parts of the area for Thu aftn
through late Fri night. The location of this boundary will also
be important for the next low pressure system (described below),
but uncertainty remains high at this time.

Models depict a closed low pressure system developing over the
intermountain west and/or the four corners region by Fri/Sat, but
there are significant differences regarding the evolution and
speed of this feature. It is reasonable to expect that this system
would bring a chance of SHRA/TSRA to the area late when it lifts
into the central CONUS late next weekend and early next week, but
there is high uncertainty at this time due to poor model
agreement and poor run-to-run continuity.

Temperatures will gradually increase this week, starting with a
slight boost to highs on Tue after the Great Lakes high pressure
center has shifted eastward and winds acquire a more southerly
component. The warmest temperatures are expected later this week
and early next weekend when the combination of persistent southerly
winds and rising heights aloft helps boost highs into the low/mid
80s.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1229 PM CDT Sun May 6 2018

Cold front over central and northeast Missouri and western
Illinois will continue to slowly push east this afternoon and
evening. Scattered showers and thunderstorms will redevelop along
and ahead of the front this afternoon. The front should clear the
area by this evening. VFR conditions can be expected outside of
the showers and thunderstorms this afternoon. A brief period of
MVFR conditions with any shower or thunderstorm. The sky will
clear this evening from northwest to southeast this evening. A
west- southwest surface wind this afternoon will veer to a
northwest direction after FROPA, then north-northeast direction
this evening as a surface ridge will build into the area from the
Great Lakes.

SPECIFICS FOR KSTL: Cold front over central and northeast Missouri
and western Illinois will pass over the terminal this afternoon.
Scattered showers and thunderstorms will develop within the
vicinity of the terminal this afternoon. VFR conditions can be
expected through Monday afternoon outside of showers and
thunderstorms this afternoon. A brief period of MVFR is possible
with any shower or thunderstorm that moves over the terminal. A
west- southwest surface wind will veer this afternoon after FROPA
to a northwest direction, then north- northeast direction this
evening as a surface ridge builds into the area from the Great
Lakes region.

Kelly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 6, 3:49 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
349 PM CDT Sun May 6 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
349 PM CDT Sun May 6 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Late afternoon and tonight

Scattered thunderstorms have developed this afternoon and are
expected to persist into the early evening. A few storms could be
strong enough to produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms from Tuesday night through
Saturday. A few strong to severe storms are possible on Wednesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:37 AM CDTRiver Flood WarningLSXSaint Charles20 days
May 6, 5:40 PM CDTSpecial Weather StatementLSXSaint Charles50 min
May 6, 5:46 PM CDTSpecial Weather StatementLSXWarren44 min
May 6, 5:48 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles42 min
May 6, 6:33 PM CDTSpecial Weather StatementLSXSaint Charles42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.